content top

Five Dangerous Symptoms of Opium Overdose

Five Dangerous Symptoms of Opium Overdose

Nausea and vomiting are common side effects of opium use

People may overdose on opium for any of the following reasons:

  • Inconsistent dosages – Opium is a product of a plant, so it does not come in standard sizes. As ScienceBlogs explains, “[it] is an alcoholic tincture of the pod latex and is comprised of approximately 10% morphine, 0.5% codeine, and other lesser naturally-occurring opioids” (“University of Colorado Student Dies of Opium Tea Overdose”). However, these approximations are widely variable, as, “based upon growing conditions, harvest time, and extraction method, the resulting concoction can provide an extremely variable dose of these compounds.” In other words, the lack of standard dose and strength is common, and unpredictable dosages commonly contribute to overdose among recreational users. Furthermore, medically-derived opiates can be just as dangerous, and they can lead to similar symptoms of overdose.
  • Vomiting – Nausea and vomiting are common side effects of opium use. It may be the sign of an allergic reaction, but is often a natural response to drug use. When the body detects a foreign substance in the blood, it reacts by triggering the vomiting reflex, which can lead to unpleasant nausea at lower doses, but it can also cause fatal vomiting during overdose. Vomiting can lead to extreme dehydration, and individuals may not seek out water if their though thoughts are slowed or skewed by opiate use. If people have taken enough opium to become immobile or unconscious, then they can easily choke or drown.
  • Euphoria – This symptom may not seem like a dangerous side effect of opiate use, as it is often the desired effect of abuse and addiction. However, it keeps users from reacting to problems. In other words, positive feelings may leave users unaware of their current surroundings and potential dangers.
  • Decreased reaction time – Even if users remain aware of danger, their decreased reaction time can keep them from acting in timely manners that prevent accidents
  • Slowed heart and respiration rate – The most dangerous overdose symptoms of opium use is slowed respiration and heart rate. Opium is a sedative that mimics natural neurotransmitters by triggering receptors in the brain. While this action means they can manage pain, the mechanisms by which pain management occurs also slows breathing and heart rate. If someone overdoses, then her breathing or heart may drop to dangerous or nonexistent levels.

Seek help to protect yourself from opium overdose.

Preventing Opium Overdose

Do not wait for an overdose to occur before you address opium abuse. It is never too soon to take action against drug abuse, so call our toll-free helpline to learn more about treatment for this powerful drug. Our admissions coordinators are available 24 hours a day, so there is no wrong time to pick up the phone and prevent an overdose.